Heavy Rain, Breathitt
- When
- September 17, 7:00 AM EST to September 18, 7:00 AM EST
- Where
- Breathitt County, Bays
- Reported by
- Trained Spotter
- Coordinates
- 37.650, -83.250
Four inches of rain fell in 24 hours in Bays.
Scattered thunderstorms brought heavy rain and localized flooding to portions of eastern Kentucky during the overnight and early morning hours of September 17th and 18th. Several locations received as much as 3 inches of rain in less than 24 hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Scattered thunderstorms brought heavy rain and localized flooding to portions of eastern Kentucky during the overnight and early morning hours of September 17th and 18th. Several locations received as much as 3 inches of rain in less than 24 hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 17, 3:10 AM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 410 AM EDT MON SEP 17 2012 .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 345 AM EDT MON SEP 17 2012 ...HEAVY RAIN EVENT EXPECTED TONIGHT... 07Z SFC ANALYSIS SHOWS A DEVELOPING AREA OF LOW PRESSURE OVER THE LOWER MISSISSIPPI VALLEY AND A SHARP COLD FRONT TO THE NORTHWEST. THESE TWO FEATURES WILL COMBINE OVER EAST KENTUCKY LATER TODAY AND TONIGHT TO RESULT IN AN EXTENDED PERIOD OF MODERATE TO EXCESSIVE RAINFALL. ALREADY THE WARM FRONT AHEAD OF THE SOUTHERN LOW HAS STARTED TO KICK OFF CELLS OF CONVECTION ALONG THE TENNESSEE BORDER WITH POCKETS OF SPRINKLES NOTED FURTHER NORTH THROUGH EAST KENTUCKY. MID AND HIGH LEVEL CLOUDS COVER THE CWA AND THAT HAS EFFECTIVELY SHUT OFF THE NOCTURNAL RADIATION MAKING FOR FAIRLY UNIFORM TEMPERATURES AT THIS HOUR EXHIBITING ONLY A SMALL RIDGE TO VALLEY DIFFERENCE. A LARGER STRIATION EXIST FROM NORTH TO SOUTH PRIMARILY BASED ON THE HIGHER DEWPOINTS IN THE SOUTH AT THE LEADING EDGE OF THE NORTHWARD MOISTURE SURGE EARLY THIS MORNING. THE MODELS REMAIN IN NEAR LOCK STEP AGREEMENT WITH HOW THE PATTERN ALOFT WILL EVOLVE OVER THE SHORT TERM. AN EASTWARD DRIFTING SOUTHERN LOW WILL BECOME ABSORBED BY A...MORE SOUTH THAN EAST MOVING... DESCENDING TROUGH OF AN TYPICALLY AUTUMN MAGNITUDE. AS IT DOES...SO THE UPPER DYNAMICS BETWEEN THESE TWO FEATURES WILL BE ENHANCED WITH STRONG LIFT AND UPPER DIVERGENCE PASSING THROUGH EAST KENTUCKY STARTING LATER TODAY AND LASTING INTO TUESDAY MORNING. HIGH PW AIR AND A DEVELOPING LOW LEVEL JET WILL ALSO CONTRIBUTE TO THIS SITUATION AND THE LIKELIHOOD OF EFFICIENT PCPN UNTIL THE TROUGH WHIPS THROUGH HERE LATER TUESDAY. WITH THE GOOD MODEL AGREEMENT HAVE LEANED MOST HEAVILY ON THE NAM12 DEPICTION GIVEN IT HIGHER RESOLUTION AND BETTER MODELING OF THE LOW LEVEL PARAMETERS KEY TO THE ANTICIPATED HEAVY RAIN DEVELOPMENT. SENSIBLE WEATHER WILL FEATURE A SLOW BUILD TO THIS LIKELY EXCESSIVE RAIN EVENT WITH SHOWERS AND EVENTUALLY THUNDERSTORMS CREEPING NORTH INCREASING THEIR COVERAGE WITH TIME. EXPECT THE MAIN OVERRUNNING RAIN SHIELD TO LIFT OVER THE BULK OF THE CWA DURING THE AFTERNOON WITH SHOWERS AND EMBEDDED THUNDERSTORMS. THE HEAVY RAIN WILL BE A BIGGER THREAT LATER THIS EVENING AND TONIGHT WHEN THE PHASING OF THE UPPER LEVEL FEATURES TAKES PLACE AND SOME COUPLING TO THE JET STREAKS INVOLVED WILL MAXIMIZE THE LIFT OVER THE AREA. ACCORDINGLY...HAVE ADDED HEAVY RAIN INTO THE GRIDS AND BEEFED UP THE QPF TONIGHT. DESPITE THE HIGH FFG VALUES THROUGH THE AREA ATTM...THANKS TO A RELATIVELY DRY WEEK OR SO...WILL ISSUE A FLOOD WATCH FROM NOON TODAY THROUGH NOON TUESDAY AS THE DURATION AND EXTENSIVE AREA OF LIKELY THREE PLUS INCH RAINS COULD LEAD TO CERTAINLY SOME URBAN AND SMALL STREAM FLOOD ISSUES WITH FLASH FLOODING A POTENTIAL SHOULD TRAINING OR A CONFLUENCE OF THE HEAVIER RAIN BANDS TARGET A PARTICULAR AREA. THE HEAVIER SHOWERS AND SCATTERED THUNDERSTORMS WILL COME TO AN END FROM WEST TO EAST DURING THE DAY TUESDAY AS A DISTINCT COLD FRONT PUSHES THROUGH THE STATE AND USHERS IN COOLER AND DRIER AIR. FOR TEMPERATURES...FOLLOWED A BLEND OF THE INHERITED GRIDS AND THE RAW MODEL DATA GIVEN THE HIGH POPS FORECAST THROUGH TUESDAY MORNING AND CAA STARTING LATER THAT AFTERNOON. DID ALSO GO WITH A MODEL DERIVED DIURNAL CURVE FOR HOURLY TEMPS. AS FOR POPS...HAVE BASICALLY MAXED THEM OUT THOUGH THE PERIOD...IN LINE WITH THE MOS GUIDANCE. A FLOOD WATCH IS FORTHCOMING TO ADDRESS THE EXCESSIVE RAIN THREAT... PRIMARILY FOR TONIGHT. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY) ISSUED AT 410 AM EDT MON SEP 17 2012 THE MODELS ARE IN GOOD AGREEMENT WITH MAINTAINING AN AMPLIFIED PATTERN ACROSS THE CONUS...WITH EXTENSIVE TROUGHING DOMINATING THE EAST...WHILE RIDGING STAYS IN PLACE ACROSS THE WEST. THIS ALLOW FOR ANOTHER BOUT OF UNSETTLED WEATHER LATE IN THE WEEK AND INTO THE WEAKEN AS WELL AS BOLSTERING THE BELOW NORMAL TEMPERATURES ACROSS THE OHIO VALLEY. FOR EASTERN KENTUCKY...SCATTERED SHOWERS WILL ENDING BE IN THE FAR EAST...WITH MUCH COOLER AIR BEING DRAWN IN BEHIND THE EXITING SHARP COLD FRONT TUESDAY NIGHT. SURFACE HIGH PRESSURE WILL BUILD IN AND CONTROL THROUGH THURSDAY NIGHT...PROVIDING DRY WEATHER AND COOL TEMPERATURES FOR THE COMMONWEALTH. WEDNESDAY NIGHT STILL LOOKS TO BE THE COOLEST NIGHT...WITH LOWER 40S COMMONPLACE IN THE SHELTERED VALLEYS. HIGHS ON WEDNESDAY WILL BE IN THE 60S...WITH READINGS ON THURSDAY MODIFYING TO THE LOWER 70S AS RETURN SOUTHERLY FLOW ENGAGES. BY FRIDAY...ANOTHER STOUT SHORT WAVE TROUGH WILL BE DROPPING DOWN OUT OF SOUTH CENTRAL CANADA...REINFORCING THE MAIN TROUGH ACROSS THE EASTERN CONUS. THIS WILL BRING ANOTHER COLD FRONT TO THE AREA FROM LATE FRIDAY THROUGH SATURDAY. MOISTURE WILL BE LIMITED WITH THIS...SO HAVE MAINTAINED THE GIVEN CHANCE POPS...PEAKING DURING THE DAY ON SATURDAY. FOR SUNDAY...UPSLOPE FLOW WILL BE LINGERING IN THE WAKE OF THE DEPARTED COLD FRONT...WITH PERHAPS ENOUGH MOISTURE TO ALLOW FOR A FEW LINGERING SHOWERS BEFORE HIGH PRESSURE BUILDS IN ONCE AGAIN. HIGH TEMPERATURES ON FRIDAY WILL BE CLOSE TO NORMAL...BEFORE TAKING ANOTHER 5 TO 10 DEGREE HIT FOR THE WEEKEND. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 220 AM EDT MON SEP 17 2012 THOUGH VFR CONDITIONS WILL CONTINUE THROUGH THE FIRST 6 TO 12 HOURS OF THE TAF PERIOD....THEY WILL LIKELY GO DOWNHILL QUICKLY BY MID AFTERNOON...TODAY...AS OVERRUNNING SHOWERS AND EMBEDDED THUNDERSTORMS SET UP OVER OUR AREA. DO EXPECT CIGS AND VIS TO FALL TO MVFR OR LOWER TOWARD SUNSET AND INTO THE OVERNIGHT HOURS...TONIGHT AS THE CORE OF A DEVELOPING LOW PRESSURE AREA CROSSES THE REGION. DO NOT ANTICIPATE ANY FOG OR LOW STRATUS ISSUES FOR THE REMAINDER OF THIS NIGHT WHILE LATER MONDAY NIGHT SOME MAY BE POSSIBLE DURING THE HEAVIER RAINS. WINDS THROUGH THE BULK OF PERIOD WILL BE GENERALLY LIGHT AND FROM THE SOUTH...BUT AFTER 00Z WE COULD SEE THEM PICK UP FROM THE SOUTH AT NEAR 10 KTS WITH GUSTS AT 15 TO 20 KTS. && .JKL WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM NOON EDT TODAY THROUGH TUESDAY MORNING FOR KYZ058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...GREIF LONG TERM....GEOGERIAN AVIATION...GREIF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 420 AM EDT MON SEP 17 2012 KYZ044-050>052-181130- FLEMING-MONTGOMERY-BATH-ROWAN- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD 420 AM EDT MON SEP 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SOAKING RAINS OF ONE TO TWO INCHES IS EXPECTED ACROSS THE BLUEGRASS AREA OF EAST KENTUCKY FROM THIS AFTERNOON THROUGH TONIGHT FROM AN EXPECTED PERIOD OF SHOWERS AND THUNDERSTORMS. THE RAINFALL WILL LIKELY LEAD TO RISES ON AREA CREEKS AND STREAMS AND POSSIBLE MINOR... NUISANCE FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF EXCESSIVE RAINS OR FLOODING TODAY AND TONIGHT. KYZ058>060-068-069-079-080-083>088-104-106>120-181130- ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE- MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE- MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER- MARTIN-PIKE- INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 420 AM EDT MON SEP 17 2012 ...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BRING A LARGE AREA OF TWO TO THREE INCHES OF RAIN TO A GOOD PORTION OF EAST KENTUCKY FROM TODAY THROUGH TUESDAY AFTERNOON. THIS RAINFALL WILL LIKELY LEAD TO SIGNIFICANT RISES ON AREA CREEKS AND STREAMS AS WELL AS THE POTENTIAL FOR FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE TUESDAY. HEAVY RAINS WILL BE A THREAT THROUGH TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF EXCESSIVE RAINS OR FLOODING TODAY THROUGH TUESDAY. GREIF
The Jackson,KY radar (KJKL), 9 km away, was scanning. The volume nearest the first event began at 11:58 UTC.
5 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.
Four inches of rain fell in 24 hours in Bays.
A 24 hour rainfall total of 3.43 inches was recorded near Pineville.
According to a cooperative weather observer, 2.83 inches of rain fell in Monticello.
Three inches of rain fell 10 miles southwest of Salyersville.
Heavy rain left water over part of scenic Vista Drive in Somerset.
KY 1642 Slate Branch Rd was closed due to running water over the road.
Standing water over Sally Branch Rd caused the road to be closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410702, 410703, 410699, 410704, 410698, 410700, 410701.